Nevada, 2007

Damaging Winds in Nevada, July 16, 2007

July 16, 2007 · NWS REV · 2 events in 1 county or zone

Strong thunderstorms produced gusty winds and heavy rainfall across northeastern California and northwestern Nevada on July 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Strong thunderstorms produced gusty winds and heavy rainfall across northeastern California and northwestern Nevada on July 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 16, 3:30 PM PST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 16, 3:30 PM PST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
430 PM PDT MON JUL 16 2007

.SHORT TERM...
UPPER TROUGH CONTINUES TO APPROACH THE WEST COAST WITH S/W OVER THE
SOUTHWEST U.S. BEGINNING TO EJECT NORTHEASTWARD TOWARD NEVADA.
CUMULUS DEVELOPMENT HAS BEEN SLOW AND DISORGANIZED THUS FAR BASED ON
AREA WEBCAMS WITH MOST OF THE CONVECTION THROUGH EARLY AFTERNOON
RESIDING OVER THE NORTHEAST CORNER OF THE STATE. AS UPPER JET MOVES
CLOSER GENERAL LARGE SCALE LIFT SHOULD INCREASE AND HELP TO FOCUS
THUNDERSTORM DEVELOPMENT IN AREAS OF INSTABILITY. THE BEST COVERAGE
WILL BE ALONG THE CONVERGENCE ZONE (MONO-MINERAL-EASTERN CHURCHILL
COUNTIES) WITH MORE ISOLATED CELLS EXTENDING WESTWARD TO ALPINE
COUNTY AND UP THE PINE NUT/VIRGINIA RANGES. CONVECTION MAY LINGER
PAST MIDNIGHT SO ISOLATED POPS WERE MAINTAINED EASTERN ZONES.
SOUTHWEST FLOW WILL INCREASE TUESDAY AND ESPECIALLY WEDNESDAY WITH
PASSAGE OF COLD FRONT. LAKE WIND ADVISORIES WILL BE RAISED NORTHWEST
AREAS TUESDAY AND WILL BE NEEDED MANY AREAS FOR WEDNESDAY. SEE FIRE
DISCUSSION BELOW FOR FURTHER IMPACTS FROM THE WIND. THERE IS STILL
SOME SUGGESTION THAT JET SUPPORT MAY BE SUFFICIENT TO PRODUCE
SHOWERS ACROSS THE NORTHERN HALF OF AREA LATE WEDNESDAY. OTHERWISE
COOLER TEMPERATURES ON TAP FOR WEDNESDAY WITH ONLY SLIGHT MODERATION
THURSDAY AS TEMPERATURES HANG NEAR OR SLIGHTLY BELOW NORMAL. HOHMANN

.LONG TERM...FRIDAY THROUGH MONDAY...
RIDGE REBUILDS OVER THE FOUR CORNERS REGION WITH WARMER AIR
MASS RETURNING TO WRN NV-ERN CA. MAX TEMPS LIKELY TO JUMP 8-10
DEGREES IN COMPARISON TO THURS AS 700 MB TEMPS RISE ABOUT 4 DEGREES
C WITH NO CLOUD COVER. FURTHER WARMING IS LIKELY SATURDAY AS RIDGE
STRENGTHENS OVER THE NRN-CNTRL ROCKIES AND EXPANDS IN EAST-WEST
COVERAGE. MAX TEMPS WILL GET CLOSE TO 100 IN MOST WRN NV VALLEYS
WITH LOWER 100S IN W-CNTRL NV.

BY SUN-MON...THE GFS AND ECMWF BEGIN TO OFFER DIVERGING SOLUTIONS.
THE GFS BUILDS THE RIDGE FARTHER NORTH WITH 600 DM CENTER IN MONTANA
WHICH ALLOWS MONSOON MOISTURE TO SPREAD NORTH INTO CENTRAL NV-CA
WHILE THE ECMWF BRINGS NEXT TROF TOWARD THE WEST COAST. THE
CONTRASTS INCREASE ON MONDAY AS THE ECMWF DROPS 500 MB HEIGHTS BACK
TO 585 DM WITH INCREASE IN STABLE SW FLOW...BUT GFS KEEPS HEIGHTS IN
THE LOW 590S WHILE SPREADING MONSOON MOISTURE AND INSTBY ACROSS ALL
OF THE FORECAST AREA. FOR THIS TIME OF YEAR...IT IS REASONABLE TO
EXPECT THE MONSOON TO MAKE SOME NORTHWARD PROGRESS AND ALSO
CONSIDERING THE EXPECTED STRENGTH OF THE RIDGE...THE NEXT
APPROACHING TROF WILL HAVE A TOUGH TIME BREAKING IT DOWN QUICKLY.
EVENTUAL WEAKENING OF THE RIDGE SHOULD OCCUR TOWARD THE MIDDLE OF
NEXT WEEK...BUT UNTIL THEN ANOTHER 100 DEGREE DAY IS LIKELY IN THE
VALLEYS ON SUNDAY WITH ONLY A SLIGHT DROP IN MAX TEMPS MONDAY DUE TO
INCREASED CLOUD COVER AND POTENTIAL FOR TSTMS. THE PRESENCE OF MORE
CLOUDS ALSO REQUIRED RAISING MIN TEMPS A FEW DEGREES STARTING SUN
NIGHT. THE THREAT OF TSTMS WAS LIMITED TO AREAS SOUTH OF HIGHWAY 50
IN NV AND ALONG THE SIERRA CREST FROM TAHOE SOUTHWARD ON
SUNDAY...THEN EXPANDED TO THE REMAINDER OF THE REGION FOR MONDAY.
MJD
&&

.AVIATION...
ISOLD TO SCT -TSRA WITH BRIEF MVFR CONDS SOUTH AND EAST OF A
KTVL-KLOL LINE THRU 04Z...WITH ISOLD -TSRA EAST OF HWY 95 OVERNIGHT.
OTHERWISE VFR THRU TUESDAY WITH SW-W ZEPHYR WIND GUSTS TO 25 KT THRU
04Z THIS EVENING AND 25-30 KT GUSTS TUESDAY BTWN 22Z-04Z MJD
&&

.FIRE WEATHER...
ISOLATED TO SCATTERED THUNDERSTORMS MAINLY OVER MINERAL AND SRN LYON
COUNTY WILL MOVE NORTHEAST 10-15 MPH. THESE THUNDERSTORMS WILL
LIKELY SPARK SOME FIRES OUTSIDE OF THE WET CORES...HOWEVER
THUNDERSTORMS WILL DEVELOP AND MOVE OVER THE SAME AREAS SO THERE IS
A GOOD CHANCE THESE NEW FIRE STARTS MAY GET SOME RAIN OVER THEM THIS
AFTERNOON. THE NEXT MAIN CONCERN WILL THE BE THE WIND AHEAD OF A
COLD FRONT MOVING IN FROM THE PACIFIC. WINDS WILL STILL BE GUSTY
TODAY...GENERALLY 25-30 MPH IN MOST AREAS WEST OF HIGHWAY 395. BY
TOMORROW WINDS WILL REALLY PICK UP NORTH OF INTERSTATE 80 WHILE
CONDITIONS REMAIN CRITICALLY DRY. GRADIENTS TIGHTEN AND 700 MB FLOW
STARTS TO INCREASE TO 20-25KTS. THEREFORE RED FLAG WARNINGS WERE
ISSUED FOR ZONES 272/271/278/270 AND 450/458. AREAS SOUTH AND EAST
WILL SEE WIND GUSTS IN THE 25-30 MPH RANGE ON TUESDAY. BY WEDNESDAY
THE FRONT MOVES CLOSER WITH A MUCH TIGHTER SURFACE GRADIENT AND 700
MB FLOW INCREASING TO 25-35 KTS. FIRE WEATHER WATCHES WERE ISSUED
FOR NV ZONES 450/453/459 AND CA ZONE 273 FOR WEDNESDAY. THE MAIN
QUESTION IN TAHOE AND AREAS NORTH WILL BE RH RECOVERY AND INCREASE.
MOISTURE WILL MOVE IN AHEAD OF THE FRONT WITH INCREASING
HUMIDITIES...HOWEVER ZONE 458 AND THE TAHOE BASIN WILL NEED TO BE
WATCHED AS STRONG DOWNSLOPE WINDS IN 458 MAY COUNTERACT THE HUMIDITY
INCREASE AND STILL DRY THINGS OUT. THE TAHOE BASIN MIGHT BE JUST FAR
SOUTH ENOUGH TO NOT SEE THE HUMIDITY INCREASES THAT WILL MAKE MUCH
DIFFERENCE. MID SHIFT CAN TAKE A LOOK AND ADD THOSE AREAS TO THE
WATCH IF NEED BE. BENINATO

.REV WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 1 PM TO 9 PM PDT TUESDAY FOR NVZ450-458.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR NVZ450-453-459.

CA...RED FLAG WARNING FROM 1 PM TO 9 PM PDT TUESDAY FOR CAZ270>272-
     278.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR CAZ273.

&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Jul 16, 3:10 PM PST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
410 PM PDT MON JUL 16 2007

NVZ001-004-170000-
MINERAL AND SOUTHERN LYON COUNTIES-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
410 PM PDT MON JUL 16 2007

...STRONG THUNDERSTORM OVER NORTHERN MINERAL COUNTY...

AT 409 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES NORTHEAST OF WALKER LAKE...AND MOVING
NORTH AT 15 MPH.

OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN WITH RAINFALL AMOUNTS
OF AROUND ONE HALF INCH PER HOUR...SMALL PEA SIZE HAIL...AND STRONG
GUSTY WINDS OF AROUND 40 TO 50 MPH...WITH AREAS OF BLOWING DUST...
ARE EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT AREAS BETWEEN THE WALKER RIVER INDIAN
RESERVATION AND ALKALI FLAT THROUGH 440 PM PDT...THEN MOVE INTO FAR
SOUTHERN SECTIONS OF CHURCHILL COUNTY AFTERWARD.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

CS
Special weather statement, Jul 16, 3:56 PM PST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
456 PM PDT MON JUL 16 2007

NVZ004-170100-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
456 PM PDT MON JUL 16 2007

...STRONG THUNDERSTORMS OVER SOUTHERN AND EASTERN CHURCHILL
COUNTY...

AT 455 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS OVER SOUTHERN AND EASTERN CHURCHILL
COUNTY. THE STRONGEST STORM ABOUT 15 MILES SOUTHWEST OF MIDDLEGATE
IS MOVING NORTH AT 20 MPH.

THIS STORM WILL BE...
  NEAR HIGHWAY 50 BETWEEN FRENCHMAN AND MIDDLEGATE BY 530 PM PDT.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY WINDS OF
AROUND 40 TO 50 MPH... ARE EXPECTED WITH THESE STORMS.

ADDITIONAL STORMS WILL MOVE ACROSS THE DIXIE VALLEY IN EASTERN
CHURCHILL COUNTY THROUGH 6 PM. GUSTY WINDS AHEAD OF ANOTHER AREA OF
THUNDERSTORMS IN NORTHWEST MINERAL COUNTY AND EASTERN LYON COUNTY
WILL AFFECT THE FALLON AREA AFTER 530 PM...WITH AREAS OF BLOWING
DUST POSSIBLE.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

MJD
Special weather statement, Jul 16, 4:01 PM PST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
501 PM PDT MON JUL 16 2007

CAZ073-NVZ001-170045-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-
501 PM PDT MON JUL 16 2007

...THUNDERSTORMS WITH HEAVY RAIN ALONG CALIFORNIA-NEVADA LINE...

AT 500 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES EAST OF BODIE...AND MOVING NORTH AT 5
TO 10 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND GUSTY
WINDS OF AROUND 30 TO 40 MPH... ARE EXPECTED WITH THIS STORM.

THESE STORMS WILL CONTINUE TO AFFECT AREAS IN THE HUMBOLDT-TOIYABE
NATIONAL FOREST SOUTH OF ANCHORITE PASS AND HIGHWAY 359.

LOCALLY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING
OF WATER ON LOCAL ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK
SLIDES ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/RENO ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

CS
Special weather statement, Jul 16, 4:31 PM PST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
531 PM PDT MON JUL 16 2007

NVZ001-170130-
MINERAL AND SOUTHERN LYON COUNTIES-
531 PM PDT MON JUL 16 2007

...STRONG THUNDERSTORM MOVING TOWARD YERINGTON...

AT 529 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MASON AND YERINGTON...OR 10 MILES SOUTHEAST
OF WABUSKA...AND MOVING NORTH AT 15 MPH.

FREQUENT DEADLY LIGHTNING...BRIEF HEAVY RAIN...SMALL PEA OR MARBLE
SIZE HAIL...STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH...AND PONDING
OF WATER ON ALTERNATE 95 ARE EXPECTED WITH THIS STORM...ESPECIALLY
NEAR YERINGTON AND BETWEEN YERINGTON AND WABUSKA.

THIS STORM WILL BE...
  NEAR MASON BY 540 PM PDT.
  NEAR YERINGTON BY 545 PM PDT.
  NEAR WABUSKA BY 600 PM PDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

BENINATO
Special weather statement, Jul 16, 5:23 PM PST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
623 PM PDT MON JUL 16 2007

NVZ004-170215-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
623 PM PDT MON JUL 16 2007

...STRONG STORMS OVER THE BASIN AND RANGE OF EASTERN CHURCHILL AND
PERSHING COUNTIES...

AT 621 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 34 MILES NORTH OF
COLD SPRINGS TO 17 MILES NORTH OF MIDDLEGATE...MOVING NORTH AT 30
MPH.

THESE STORMS WILL AFFECT AREAS FROM DIXIE VALLEY NORTH INTO
SOUTHEASTERN SECTIONS OF PERSHING COUNTY THROUGH 700 PM PDT.

OCCASIONAL LIGHTNING...LOCALLY HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL HAIL...AND STRONG GUSTY WINDS OF AROUND 40 TO 50
MPH...WITH AREAS OF BLOWING DUST... ARE EXPECTED WITH THESE STORMS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

CS
Special weather statement, Jul 16, 5:27 PM PST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
627 PM PDT MON JUL 16 2007

NVZ001-170200-
MINERAL AND SOUTHERN LYON COUNTIES-
627 PM PDT MON JUL 16 2007

...STRONG THUNDERSTORM NORTH OF MINA...

AT 625 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF LUNING...OR 24 MILES SOUTHWEST
OF GABBS...AND MOVING NORTH AT 20 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE
MILES...AND STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH...WITH AREAS OF
BLOWING DUST...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT AREAS NEAR AND WEST OF HIGHWAY 361 AND UP
INTO THE ALKALI FLATS VICINITY THROUGH 700 PM PDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

CS

The radar

The Reno radar (KRGX), 67 km away, was scanning. The volume nearest the first event began at 01:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Churchill

When
July 16, 5:56 PM PST
Where
Churchill County, 4 mi SSW of Fallon
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.417, -118.809

A trained weather spotter located 4 miles SSW of Fallon reported a thunderstorm wind gust of 61 knots (70 mph).

Thunderstorm Wind, Churchill

When
July 16, 6:02 PM PST
Where
Churchill County, 10 mi SE of Salt Wells
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.278, -118.448

A trained weather spotter located on U.S. Highway 50 ten miles southeast of Salt Wells reported strong thunderstorm wind gusts which knocked down several large trees along with a power pole.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2007Every state in 2007This day in weather historyWarnings in Nevada, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41722, 41725.